Medication Errors Happen Too Often
These types of errors probably receive the most media coverage and are also among the most common mistakes resulting in harm to patients both within hospitals and in the community in general practice.
Medication cases generally fall into two categories:
*Errors made by the prescribing doctor – prescribing the incorrect drug and/or incorrect dose; and
*Dispensing/compounding errors – these are errors made by the pharmacist in dispensing the drug to the patient.
They can occur for a variety of reasons. The shocking fact is all of these reasons are preventable with simple, practical and common-sense steps. The reasons typically include:
*The prescribing doctor handing out “free trials” from drug companies to patients without an understanding of the nature of the drug/side effects and any contraindications to the use of the drug (circumstances which indicate the drug is not appropriate);
*Multiple names for essentially the same drug;
*unnecessarily confusing prescription shorthand, for example, “b.i.d” means twice per day, q.4h means every hour hours; “q.o.d” means every other hour.
*the incorrect or sloppy positioning of a decimal point can be made the difference between a therapeutic (helpful) dose and a fatal overdose.
*A distracted nurse in a hospital ward dispensing the wrong drug to the patient;
*A pharmacist compounding a drug at ten or even one hundred times the prescribed dose because of poor methodology in calculating the product.